Q. Lyrica is not helping to manage chronic nerve damage. What can be done?

Answered by
Dr. Prakashkumar P.Bhatt
and medically reviewed by Dr. Divya Banu M

Hello doctor,

I have severe chronic nerve damage pain in my right elbow and arm. I am having issues with nerve damage, Lyrica has stopped working, I take 150 mg in morning and 300 mg at night. Still not helping. I feel like I am getting worse. Struggling to hold things, pain in right arm and elbow, struggling to manage from day to day activities. I need help with managing the pain.

Do you have a question on Nerve Damage or Gabapentin?

Ask a Doctor Now

Dr. Prakashkumar P.Bhatt

MBBS., DNB INTERNAL MEDICINE., DNB NEUROLOGY
General Medicine Internal Medicine Neurology

Hello,

Welcome to icliniq.com.

You are suffering from severe chronic neuralgic pain in the right upper limb. You are taking an optimal dose of Lyrica but as per you, it is not working now. I will request you to share your previous investigations or laboratory and neuroelectromyographic reports to me. Why I am asking about this because of chronic nerve damage due to what and how much nerve damage occurred that we have to clarify. If we can treat the root cause then why should we focus on pain?

Still, we gave many options for pain relief. I will suggest Gabapentin 400 mg + Nortriptyline 10 mg once daily for three days, then twice daily. And if still, it is not working, then I will add Duloxetine 30 mg once daily. But, my advise will be to go for a complete evaluation, if not done and if evaluated completely then you can start Gabator NT.

Thank you doctor,

Can you help me with this?

Dr. Prakashkumar P.Bhatt

MBBS., DNB INTERNAL MEDICINE., DNB NEUROLOGY
General Medicine Internal Medicine Neurology

Hello,

Welcome back to icliniq.com.

Please send your reports for further guidance.

Hi,

Thank you doctor. I have sent you my files.

Dr. Prakashkumar P.Bhatt

MBBS., DNB INTERNAL MEDICINE., DNB NEUROLOGY
General Medicine Internal Medicine Neurology

Hello,

Welcome back to icliniq.com.

I have gone through your details (attachment removed to protect patient identity). It is post-traumatic chronic neuropathy affecting your right upper limb, which was initially well controlled with Lyrica but now it is refractory to it. Many times such neuropathic pain needs to increment the dose of these anti-neuralgic pain medications.

You have two options:

1) We can add a new drug.

2) Do MRI of the right upper limb to find out any compressive lesion to the nerve at and above the elbow.

I think you should go for adding another drug. Please add tablet Gabator NT (Gabapentin 400 mg+ Nortryptilline 10 mg) once daily after food for three days. Watch for tolerability and if no issues then make it twice daily after food. Simultaneously, you carry out the ultrasound and magnetic resonance imaging of right upper limb nerves. If no compression of lesion found then one option is surgical exploration to find out subtle adhesion of nerve, for same you can contact your neurosurgeon or peripheral nerve disease specialist.

Thank you doctor,

How do I get that medication? And do I take that instead of the Lyrica? Also, can you organize an MRI just in case as well? I have been so worried and it is affecting my daily activities. I am struggling so much.

I am willing to try anything at this point. Please, can you organize the medication and the MRI to see what is going on? And do we need the last option?

Dr. Prakashkumar P.Bhatt

MBBS., DNB INTERNAL MEDICINE., DNB NEUROLOGY
General Medicine Internal Medicine Neurology

Hi,

Welcome back to icliniq.com.

Gabapentin, you have to get prescription from your local physician. It is easily available. After starting Gabapentin you will need to stop Lyrica slowly over three weeks to decrement Lyrica dose at 50 mg every fifth day.

Hi doctor,

Thank you so much.

Dr. Prakashkumar P.Bhatt

MBBS., DNB INTERNAL MEDICINE., DNB NEUROLOGY
General Medicine Internal Medicine Neurology

Hi,

Welcome back to icliniq.com.

You are most welcome. Take care.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From: Nerve Damage Gabapentin

Related Questions & Answers


A 52 year old male is unable to walk due to nerve damage. Kindly help.
Query: Hello doctor,My uncle is 52 years old. He had an issue when he was in his young age. His nerve got pinched and due to that incident, he is not able to walk properly. He has gone through so many tests recently. But we are not satisfied with the treatment. Please, clear whom should we consult.  Read Full >>
Dr. Aida Quka
Neurologist

Answer: Hello, Welcome to icliniq.com. I reviewed all his tests (attachment removed to protect patient identity) and would explain that they indicate a possible genetic disorder which causes progressive paralysis. Unfortunately, there is no cure for these disorders as the brain cells and spinal cord cells...  Read Full >>
 
Are the Increase in WBC Count can be due to Neurontin?
Query: Hi doctor, My husband, who is 49, had blood work done. It shows a WBC count of 40,000, which has been checked twice now. His doctor wants to send him to see a specialist. He has had no recent infections. There is no change in his appetite and no weight loss. He feels fine. He has been on Neurontin...  Read Full >>
Dr. Prakash H Muddegowda
Hematologist

Answer: Hi, Welcome to icliniq.com. Based on your query, my opinion is as follows: Yes, Neurontin - Gabapentin is known to cause high WBC (white blood cell) count. If there is no infection, then it is common to worry about leukemia when the WBC count is high. At present, the best idea is to get a periphe...  Read Full >>
 
Tricep twitching after electric shock. Could it be nerve damage?
Query: Hello doctor,I received an electrical shock last night. The shock did not hurt, just felt it go up my arm and across my chest. I dropped the probe right when I felt it. No burn marks. Afterward, I was having sharp pains in my chest. I went to the ER, docs did EKG, took blood and urine, said everythi...  Read Full >>
Dr. Aida Quka
Neurologist

Answer: Hello, Welcome to icliniq.com. Your symptoms could be related to an irritated nerve or muscle. For this reason, if the problems persist, I would recommend consulting with a neurologist and performing a nerve conduction study to examine your nerves. Meanwhile, I suggest having some rest and taking...  Read Full >>
 
Popular

Popular

Ask your health query to a doctor online?

Ask a Doctor Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee: